Naloxone

What is naloxone? Naloxone can temporarily reverse the effects of an overdose of pain medication or heroin. It’s also known as Narcan ™

What does it do? When someone is overdosing, the painkiller or heroin is slowing down their heart and breathing. Naloxone temporarily stops this. Because the help is only temporary it is very important to call 911 right away! Many painkillers last longer than the naloxone so the person could go back into an overdose. Nalxone will only reverse the effects of an opioid (painkiller or heroin), not “benzos”, alcohol, meth or other drugs. Finally, it is important to also do rescue breathing to avoid brain damage from lack of oxygen.

Oregon law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders. Read the law (pdf).

dont_run

 

Why is it important? Someone dies of an opioid overdose every 15 minutes in our country. Both prescription opioid painkillers and heroin can cause an accidental overdose. Naloxone can reverse the overdose. It’s like having a fire extinguisher ready at home if you have things that could catch on fire.

What does it look like?
Naloxone is sold in different ways – nose sprays, needle injection and automatic injection.

How do I get it? Anyone who prescribes pain medication can also prescribe naloxone. Any primary care provider can prescribe it as well. In Oregon it’s legal for a pharmacist to directly prescribe naloxone to anyone. Not all pharmacies are ready to do this, though some have made commitments to. It’s a good idea to call the pharmacy first.

Is it hard to use? It can be injected or given up the nose. The two Oregon Heath Authority”s training videos below help most people feel they could give naloxone. People who overdose cannot give naloxone to themselves. A person who may see the overdose must know where it is and how to give it. You must call 911 immediately. Rescue breathing is strongly advised. Everyone should know where the naloxone is kept.

INJECTABLE Naloxone training video

NASAL Naloxone training video

Are there side effects? Naloxone causes withdrawal symptoms in the person who has overdosed. The most important one is that they start breathing again. Sometimes victims are angry when they wake up.

Are addicts more likely to use opioids if naloxone is available to them? The opposite seems to be the case. Withdrawal is very unpleasant. The high and the resources it took to get it are gone.

Videos demonstrating use of naloxone: http://tinyurl.com/oregonoverdose
Narcan Instruction Video: https://www.youtube.com/watch?v=yzykGcHlwD4
Oregon naloxone law: http://tinyurl.com/oregonODlaw
Oregon training materials: http://tinyurl.com/naloxonetrainer

call_911_graph

Municipal Drug Strategy Network, Ontario, Canda

Why would I need naloxone? If you take strong pain medicines, if someone in your home or family could get access to them or if you sometimes misuse these medicines or heroin, overdose is very possible. No one intends for it to happen, and many people think it couldn’t happen to them. In 2015 CDC reports that 33,091 died from an opioid overdose.

Is it true that you’re more likely to die if you’re taking anxiety medicine with opioids? Yes, anything that slows down your breathing or thinking adds to your risk if you take opioids. People are much more likely to die if they combine these medicines or drink alcohol.

Will my insurance cover it? So far in the Rogue Valley the insurance plans contacted do cover it. The co-pay varies from zero (Oregon Health Plan) to over half the cost.

Where can I get naloxone? 

  • Any prescriber can give you a prescription for naloxone.
  • If you are in addiction treatment, ask your counselors.
  • An Oregon pharmacist can legally both prescribe and dispense naloxone to you.  Call them first to make sure that particular pharmacy is ready to do that.
  • These pharmacies are helping customers get naloxone:  Shady Cove Pharmacy; Safeway Pharmacy on Center Drive in Medford; West Main Pharmacy, Medford;  Ashland Drug and Ashland BiMart pharmacy; Grants Pass Pharmacy; Safeway Pharmacy on 7th St in Grants Pass; Walgreen’s Union Ave, Grants Pass; Siskiyou Community Health Center pharmacies in Grants Pass and Cave Junction.
  • Go to a public meeting organized by Max’s Mission.
  • If you are having trouble getting naloxone, write to naloxone@oregonpainguidance.org to ask for help.
  • Be sure to sign up for insurance if you are able to do so.


Can I give it to myself? No, if you need naloxone you will not be awake enough to use it. Its effects do not last very long and should NOT be used so you can take more opioids.